Tennessee, 2023

Hail and Damaging Winds in Tennessee, June 25, 2023

June 25, 2023 · NWS MRX · 15 events in 11 counties and zones

A mesoscale convective system moved from north to south across the Cumberland Plateau while a second convective system moved from west to east across the most southern Tennessee counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A mesoscale convective system moved from north to south across the Cumberland Plateau while a second convective system moved from west to east across the most southern Tennessee counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 25, 12:27 PM EST, 10 minutes earlier.

Area forecast discussion, Jun 25, 12:27 PM EST, 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
127 PM EDT Sun Jun 25 2023

...New AVIATION...

.UPDATE...
Issued at 950 AM EDT Sun Jun 25 2023

Approaching convection in central KY and Middle TN is the main
concern for the afternoon. Visible satellite has been showing
elevated convection across Middle TN all morning, with little to no
convection in our area, suggesting a more stable environment in
East TN and eastern KY. As the MCS tracks east, the southern end
of the line extending into Middle TN will likely be the main area
of intensification and deep convective development, while the
northern portions of the line will likely weaken as they encounter
a more stable environmnent. The 13Z HRRR seems to be underdone on
the developing storms in northern Middle TN. So for our area, the
area of the highest severe threat is expected to be in the
Cumberland Plateau around noon, and central and southern sections
from noon to 3 pm. Damaging winds will be the main threat, with a
lower potential for hail around 1".

The main change for the update will be to adjust PoPs upward for
western and southern sections early this afternoon, with a
quicker drop in PoPs in the mid to late afternoon.

A second round of storms with greater severe potential is expected
tonight. No change in the forecast reasoning has changed with that
round; see below for that discussion.

&&

.SHORT TERM...
(Today and tonight)
Issued at 413 AM EDT Sun Jun 25 2023

Key Messages:

1. It still looks like the MCS over Illinois early this morning will
reach the forecast area around noon to 2 pm EDT and with its south
to southeast movement affect southern sections through mid to late
afternoon. Potential for a few strong to marginal severe storms.

2. Then this evening another area of storms moving south from the
Ohio Valley will affect the region mainly after midnight until about
12Z Monday.

Discussion:

Early this morning skies were mostly clear with patchy fog, locally
dense across parts of the region. A mid to upper level trough lies
across the northeast part of the eastern Tennessee Valley but
ridging aloft was covering the southwest part. The forecast area is
expected to be impacted later today by an upstream MCS that is over
Illinois this morning. the trajectory of this system later this
morning into the afternoon is to the south southeast and should
affect the northern plateau by early this afternoon and progress
southward to cover most of the western half of the area. Showers and
some thunderstorms area expected. The NAM model and CAMS are showing
the stronger storms across middle Tennessee and parts of the
plateau. Scattered less intense storms will be possible across the
remainder of the area.

Stabilization in the wake of the initial convection results in more
uncertain convective potential across parts of the Tennessee into
lower Ohio Valleys later this afternoon. A narrow corridor of
moderate to strong pre-frontal destabilization across Indiana into
southern Michigan may provide another focus for strong thunderstorm
initiation this afternoon. This activity across Indiana (the NAM
model shows this) drops south through KY after 00Z tonight and then
through the forecast area between about midnight and 12Z Monday. The
best instability and forcing will be to the north and northwest of
the forecast area in the afternoon and evening but there will still
be a threat for damaging winds and marginally large hail tonight as
the thunderstorms move into the plateau counties and parts of the
Tennessee Valley. There will also be a risk for a few tornadoes.
Temperatures today will be just below normal with the early sun in
the lower to mid 80s and upper 80s in Chattanooga. Tonight with
clouds initially decreasing and then increasing later temperatures
will only drop into the mid 60s to near 70 at Chattanooga.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 413 AM EDT Sun Jun 25 2023

Key Messages:

1. Possibility of a few strong storms with gusty winds late Monday.

2. Warming trend through the end of the week.

3. Mostly dry Tuesday onward, but persistent northwest flow aloft
will likely yield some scattered showers and thunderstorms at times.

Discussion:

Generally speaking, the period will feature a vertically stacked
upper low over the Great Lakes to start, with a cold front moving
through Mon afternoon and evening. This feature eventually opens up
and becomes a synoptic scale trough over the eastern CONUS by late
Tue, with a strengthening ridge over the plains and Mississippi
river valley. The trough holds on over the mid-Atlantic and New
England areas through late week, despite the strengthening ridge,
which will keep northwesterly flow aloft locally. This will allow
for diurnal rain chances to continue most days, with the possibility
of seeing some sort of MCS activity at some point as well. One thing
to note however is that with the ridge strengthening to our west and
a retreating trough to our northeast, models do show some fairly
warm H85 temperatures advecting this direction by week's end, which
should push highs up into the 90s.

Going into a little more detail about Monday, the period will likely
begin with remnant MCS activity either moving southeastward across,
or exiting the CWA altogether. Some guidance has us completely dry
after daybreak Monday, before more convection fires along a cold
front that will move through during the afternoon. It seems
reasonable that there will be a lull in rain chances, but given at
least some uncertainty in timing and path of the Sun night/Mon
morning MCS, prefer not to to take PoPs down to zero completely just
yet. As mentioned, a trailing cold front should move through late
Monday afternoon. This should result in another round of convection
during that time. Confidence on the severe threat with that round of
storms is low as it depends on the placement of the incoming front
as well as low level moisture and resulting instability. Given the
likelihood of an MCS sweeping through Mon morning, it seems
reasonable to lean towards a more GFS like solution which features
lower dewpoints and a much more deeply mixed atmosphere Mon
afternoon and evening. The HREF ensemble mean surface based CAPE
values support this, showing more instability over the mountains and
points eastward late Mon. Even still, forecast soundings show steep
mid level lapse rates Mon afternoon and evening which will coincide
with a vort lobe moving around the southern periphery of the
aforementioned Great Lakes upper low. Even with the lesser
instability of the GFS/HREF, the mid level lapse rates and thermal
profiles would support thunder and even an outside chance of some
gusty winds given the possibility of noteworthy DCAPE values due to
more deeply mixed low levels. Better severe chances will exist east
of the TN/NC line, which is where the Day 2 SPC outlook categories
are higher.

&&

.AVIATION...
(18Z TAFS)
Issued at 124 PM EDT Sun Jun 25 2023

Storms are about to move into TYS, with gusts to around 30 kt and
IFR vis/heavy rain expected. This complex of storms will spread
south down the TN Valley, and affect CHA around 20-23Z. A second
round of storms is expected later tonight, mainly between 06-10Z
at the TAF sites. These storms may also produce gusty winds and
IFR conditions briefly, and possibly hail. Prevailing VFR
conditions should return ater 12Z tomorrow as clouds clear out of
the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             70  89  67  89 /  60  20  10   0
Knoxville McGhee Tyson Airport, TN  69  87  65  85 /  80  20  10  10
Oak Ridge, TN                       67  87  64  85 /  80  10   0  10
Tri Cities Airport, TN              66  85  62  81 /  60  20  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 25, 3:39 AM EST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
439 AM EDT Sun Jun 25 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-260845-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
439 AM EDT Sun Jun 25 2023 /339 AM CDT Sun Jun 25 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Thunderstorms are possible at times Sunday afternoon through
early Monday morning, with the greatest probability Sunday night.
Some of the storms Sunday night may become strong to severe. The
primary threats will be damaging wind and large hail, however, a
brief spin-up tornado cannot be totally ruled out along the
northern Cumberland Plateau.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A cold front will move through Monday afternoon and evening. A
few strong storms may accompany this front, especially in the
northeast part of the forecast area. These storms could produce
some marginally severe winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

TD/CD

In the hours before

Special weather statement, Jun 25, 12:03 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Morristown TN
103 PM EDT Sun Jun 25 2023

TNZ035-067-068-251745-
Roane TN-Loudon TN-Morgan TN-
103 PM EDT Sun Jun 25 2023

...A strong thunderstorm will impact portions of southeastern Morgan,
central Loudon and Roane Counties through 145 PM EDT...

At 103 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Rockwood, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Rockwood, Loudon, Wartburg,
Fairview, Midtown, Harriman and Oakdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3565 8461 3568 8463 3571 8462 3573 8464
      3572 8466 3585 8475 3587 8472 3589 8471
      3591 8468 3599 8472 3604 8476 3617 8447
      3594 8429 3590 8427 3584 8421
TIME...MOT...LOC 1703Z 324DEG 28KT 3598 8470

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KRS

The radar

The Knoxville radar (KMRX), 96 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Roane

When
June 25, 12:37 PM EST
Where
Roane County, 0.89 mi NE of Union
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.910, -84.420

Several trees were reported blown down by thunderstorm winds across the county.

Thunderstorm Wind, Knox

When
June 25, 12:48 PM EST
Where
Knox County, 2.88 mi WSW of Byrds Chapel
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.910, -84.220

Several trees were blown down at this location by strong thunderstorm wind gusts.

Thunderstorm Wind, Loudon

When
June 25, 1:03 PM EST
Where
Loudon County, 1.32 mi WNW of Oak Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.810, -84.340

Numerous trees blown down by severe thunderstorm winds across the county.

Thunderstorm Wind, Blount

When
June 25, 1:22 PM EST
Where
Blount County, 0.89 mi NE of Kiser
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.740, -84.160

Numerous trees were reported to be blown down across the southern end of Blount County.

Thunderstorm Wind, Bledsoe

When
June 25, 12:45 PM CST
Where
Bledsoe County, 0.56 mi W of Cooper Mill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.630, -85.180

Several trees were knocked down by strong thunderstorm winds.

Thunderstorm Wind, Rhea

When
June 25, 1:45 PM EST
Where
Rhea County, 2.36 mi NNW of Pennine
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.660, -84.920

Several trees were blown down by thunderstorm wind gusts.

Thunderstorm Wind, Bledsoe

When
June 25, 1:05 PM CST
Where
Bledsoe County, 1.12 mi W of Melvine
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.730, -85.090

A few trees were blown down by thunderstorm winds.

Thunderstorm Wind, McMinn

When
June 25, 2:15 PM EST
Where
McMinn County, 1.32 mi ESE of Mt Lebanon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.410, -84.710

Several trees were blown down by severe wind gusts.

Thunderstorm Wind, Marion

When
June 25, 1:40 PM CST
Where
Marion County, 1.79 mi NW of Comfort
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.140, -85.770

A few trees were reported blown down by severe thunderstorm winds.

Thunderstorm Wind, Polk

When
June 25, 2:42 PM EST
Where
Polk County, 3.24 mi NNE of Sylco
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.070, -84.590

Several trees were blown down by severe thunderstorm winds across the county.

Thunderstorm Wind, Marion

When
June 25, 2:03 PM CST
Where
Marion County, 1.49 mi SSE of Comfort
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.100, -85.740

Several trees were blown down by severe thunderstorm winds.

Thunderstorm Wind, Sequatchie

When
June 25, 2:15 PM CST
Where
Sequatchie County, 2.36 mi SSW of Dunlap
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.350, -85.400

A few trees were blown down by severe thunderstorm winds.

Hail, Hamilton

When
June 25, 3:25 PM EST
Where
Hamilton County, 1.49 mi SSW of Brainerd
Measured
1.75 in hail
Reported by
Public
Coordinates
35.010, -85.240

Thunderstorm Wind, Marion

When
June 25, 2:25 PM CST
Where
Marion County, 2.83 mi E of Guild
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.050, -85.470

Several reports of trees blown down by strong thunderstorm winds across the county.

Hail, Hamilton

When
June 25, 3:30 PM EST
Where
Hamilton County, 1.33 mi WSW of Brainerd
Measured
1 in hail
Reported by
Public
Coordinates
35.020, -85.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105254, 1105255, 1105258, 1105260, 1105261, 1105262, 1105259, 1105263, 1105264, 1105265, 1105266, 1105278, 1105252, 1105279, 1105253.